Archive for Rational Mechanics and Analysis

, Volume 202, Issue 1, pp 177–211 | Cite as

A One-Dimensional Variational Problem with Continuous Lagrangian and Singular Minimizer



We construct a continuous Lagrangian, strictly convex and superlinear in the third variable, such that the associated variational problem has a Lipschitz minimizer which is non-differentiable on a dense set. More precisely, the upper and lower Dini derivatives of the minimizer differ by a constant on a dense (hence second category) set. In particular, we show that mere continuity is an insufficient smoothness assumption for Tonelli’s partial regularity theorem.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ball J.M., Mizel V.J.: One-dimensional variational problems whose minimizers do not satisfy the Euler-Lagrange equation. Arch. Rational Mech. Anal. 90(4), 325–388 (1985)MathSciNetADSMATHCrossRefGoogle Scholar
  2. 2.
    Buttazzo G., Giaquinta M., Hildebrandt S.: One-dimensional variational problems. An introduction. In: Oxford Lecture Series in Mathematics and its Applications, Vol. 15. The Clarendon Press, Oxford University Press, New York, 1998Google Scholar
  3. 3.
    Clarke F.H., Vinter R.B.: Regularity properties of solutions to the basic problem in the calculus of variations. Trans. Am. Math. Soc. 289(1), 73–98 (1985)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Csörnyei M., O’Neil T., Kirchheim B., Preiss D., Winter S.: Universal singular sets in the calculus of variations. Arch. Rational Mech. Anal. 190(3), 371–424 (2008)ADSMATHCrossRefGoogle Scholar
  5. 5.
    Davie A.M.: Singular minimisers in the calculus of variations in one dimension. Arch. Rational Mech. Anal. 101(2), 161–177 (1988)MathSciNetADSMATHCrossRefGoogle Scholar
  6. 6.
    Ferriero A.: Relaxation and regularity in the calculus of variations. J. Differ. Equ. 249(10), 2548–2560 (2010)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Foss M., Mingione G.: Partial continuity for elliptic problems. Ann. Inst. H. Poincaré Anal. Non Linéaire 25(3), 471–503 (2008)MathSciNetADSMATHCrossRefGoogle Scholar
  8. 8.
    Lavrentiev M.: Sur quelques problèmes du calcul des variations. Ann. Mat. Pura Appl. 4, 7–28 (1926)Google Scholar
  9. 9.
    Manià B.: Sopra un essempio di Lavrentieff. Bull. Un. Mat Ital. 13, 147–153 (1934)MATHGoogle Scholar
  10. 10.
    Mingione G.: Regularity of minima: an invitation to the dark side of the calculus of variations. Appl. Math. 51(4), 355–426 (2006)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Sychëv M.A.: Regularity of solutions of some variational problems. Soviet Math. Dokl. 43(1), 292–296 (1991)MATHGoogle Scholar
  12. 12.
    Sychëv M.A.: A classical problem of the calculus of variations. Soviet Math. Dokl. 44(1), 116–120 (1992)MathSciNetGoogle Scholar
  13. 13.
    Sychëv M.A.: On the regularity of solutions of variational problems. Russian Acad. Sci. Sb. Math. 75(2), 535–556 (1993)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Tonelli L.: Sur un méthode directe du calcul des variations. Rend. Circ. Mat. Palermo 39, 233–264 (1915)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.Mathematics Institute, Zeeman BuildingUniversity of WarwickCoventryUK

Personalised recommendations